Wyoming, 2018

Hail and Damaging Winds in Wyoming, July 17, 2018

July 17, 2018 · NWS CYS · 8 events in 2 counties and zones

Thunderstorms produced several occurrences of large hail and strong winds across portions of southeast Wyoming.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Thunderstorms produced several occurrences of large hail and strong winds across portions of southeast Wyoming.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 17, 1:06 PM MST, 24 minutes earlier.

Area forecast discussion, Jul 17, 1:06 PM MST, 24 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
206 PM MDT Tue Jul 17 2018

.SHORT TERM...(This evening through Thursday)
Issued at 206 PM MDT Tue Jul 17 2018

Convection starting to fire around the Laramie Ranges so far and
expect this to continue as activity moves east through this
evening. Potential for some severe storms there with the best area
looking to be over northern parts of the CWA plains into this
evening where better instability and shear is expected. Storms
should move a little faster than yesterday but with wet grounds
over the Panhandle any heavy rain could produce some flooding so
will maintain the watch there for tonight. Convection should taper
off/move out later tonight as a shortwave move by the area.

Dry and pretty warm conditions will be over the CWA Weds through
Thursday under a dry wnw flow atop an upper high centered over
the 4 corners area. This will cut off the monsoonal flow for the
with the high in that position. Concerns will be more with fire
conditions the next two days as the airmass dries.

.LONG TERM...(Thursday night through Tuesday)
Issued at 206 PM MDT Tue Jul 17 2018

Little change seen for Friday though a minor cool front should
nudge temps down a bit as it passes by in association with a weak
impulse. Chances for mainly afternoon and evening convection
should increase a bit over the weekend into early next week as
moisture begins filtering back over the area. An upper low moving
east over the Canadian prairies may drive a decent cool front
across the CWA towards Monday and help chances for pcpn then.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1141 AM MDT Tue Jul 17 2018

The main concern with this forecast package is the thunderstorm
chances again this afternoon and evening.

Latest water vapor loop was showing a shortwave tracking through
northern Wyoming. This feature was tracking east and should cause
some thunderstorms to flare across northern Wyoming this
afternoon. There is also enough moisture and upslope flow to
trigger some isolated convection along the southern Laramie Range.
Therefore, we went ahead and inserted some VCTS in the LAR/CYS TAF
sites early this afternoon. Not as confident during the early
evening at this point, but we will continue to monitor through the
afternoon. Further north in KCDR and KAIA thunderstorm chances are
looking fairly good this evening as an area of thunderstorms
should blossom northeast Wyoming and track east-southeast towards
the KCDR and KAIA taf sites between 04-06z. Meanwhile, KSNY and
KBFF may be on the southern edge of this complex of storms.

&&

.FIRE WEATHER...
Issued at 206 PM MDT Tue Jul 17 2018

Increased fire weather concerns over the next couple days as drier
air moves over the area. Some gusty winds out west both Weds and
Thursday afternoon and with dry fuels have opted to post a Fire
Weather Watch for tomorrow afternoon/early evening for zones 303
and 308 where at least marginal conditions should occur. Similar
setup for Thursday. Otherwise mainly dry and warm weather for the
rest of the week then some increase in moisture should allow for
an uptick in convection over the weekend.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Fire Weather Watch from Wednesday afternoon through Wednesday
     evening for WYZ303-308.

NE...Flash Flood Watch from 6 PM MDT this evening through late
     tonight for NEZ002-003-019>021-054-055-095-096.

&&

SHORT TERM...RE
LONG TERM...RE
AVIATION...REC
FIRE WEATHER...RE
Hazardous weather outlook, Jul 17, 3:20 AM MST, 10 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
420 AM MDT Tue Jul 17 2018

NEZ002-003-019>021-054-055-095-096-WYZ101>119-181030-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
420 AM MDT Tue Jul 17 2018

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

There is a marginal risk of severe thunderstorms this afternoon
and evening across most of the forecast area, except for over
western Carbon County.

A Flash Flood Watch is in effect tonight for the Nebraska
Panhandle.

Scattered thunderstorms will develop late this morning and
early this afternoon over the mountains of southeast Wyoming
and will gradually spread and increase in coverage as they
move eastward over the southeast Wyoming plains this afternoon.

Thunderstorms will continue to develop and increase in
coverage this evening, especially over far eastern Wyoming and the
Nebraska Panhandle. Thunderstorms will gradually end from west to
east tonight.

Some of the thunderstorms may become strong to severe this
afternoon over southeast Wyoming, and along and east of Interstate
25 this evening, producing large hail and damaging winds. Locally
heavy rain will be possible from some thunderstorms, particularly
across the Nebraska Panhandle tonight, and especially during the
evening hours.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Some thunderstorms will be possible over and near the mountains on
Sunday and Monday.

.Spotter information statement...

Your National Weather Service Cheyenne team would appreciate any
reports of strong wind, heavy rain or hail this afternoon and
evening from thunderstorms.

Rubin

In the hours before

Special weather statement, Jul 17, 12:39 PM MST, 51 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
139 PM MDT TUE JUL 17 2018

WYZ116-117-172030-
South Laramie Range WY-South Laramie Range Foothills WY-
139 PM MDT TUE JUL 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ALBANY AND WEST
CENTRAL LARAMIE COUNTIES UNTIL 230 PM MDT...

At 139 PM MDT, Doppler radar was tracking a strong thunderstorm near
Baldy Peak, or 15 miles northeast of Laramie, moving east at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Horse Creek and Iron Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4145 10549 4155 10546 4157 10512 4135 10513
TIME...MOT...LOC 1939Z 275DEG 17KT 4149 10541

Cox
Special weather statement, Jul 17, 12:52 PM MST, 38 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
152 PM MDT TUE JUL 17 2018

WYZ115-116-172030-
South Laramie Range WY-Laramie Valley WY-
152 PM MDT TUE JUL 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ALBANY COUNTY UNTIL
230 PM MDT...

At 152 PM MDT, Doppler radar was tracking a strong thunderstorm near
Tie Siding, or 16 miles south of Laramie, moving east at 20 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Pumpkin Vine, Vedauwoo, Tie Siding, Buford and The Buttes.

This includes Interstate 80 in Wyoming between mile markers 330 and
335.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4116 10566 4115 10529 4100 10529 4100 10566
TIME...MOT...LOC 1952Z 275DEG 17KT 4107 10558

Cox
Special weather statement, Jul 17, 1:25 PM MST, 5 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
225 PM MDT TUE JUL 17 2018

WYZ116>118-172115-
South Laramie Range WY-Central Laramie County WY-
South Laramie Range Foothills WY-
225 PM MDT TUE JUL 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ALBANY AND WEST
CENTRAL LARAMIE COUNTIES UNTIL 315 PM MDT...

At 225 PM MDT, Doppler radar was tracking a strong thunderstorm over
Horse Creek, or 22 miles northeast of Laramie, moving east at 15 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Horse Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4140 10533 4149 10522 4147 10492 4130 10507
TIME...MOT...LOC 2025Z 283DEG 12KT 4145 10519

Cox

The radar

The Cheyenne radar (KCYS), 81 km away, was scanning. The volume nearest the first event began at 20:31 UTC.

Open the radar archive at this moment

Event by event

6 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Platte

When
July 17, 1:30 PM MST to 1:33 PM MST
Where
Platte County, 12 mi S of Wheatland
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.876, -104.950

Quarter size hail was observed near Bordeaux.

Hail, Platte

When
July 17, 2:25 PM MST to 2:28 PM MST
Where
Platte County, 12 mi NNE of Wheatland
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.211, -104.860

Quarter size hail was observed north of Wheatland.

Hail, Platte

When
July 17, 2:55 PM MST to 2:58 PM MST
Where
Platte County, Wheatland
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.050, -104.950

Quarter size hail was observed at Wheatland.

Hail, Converse

When
July 17, 7:20 PM MST to 7:25 PM MST
Where
Converse County, 19.92 mi NE of Bill
Measured
1 in hail
Reported by
COOP Observer
Coordinates
43.400, -104.950

Heavy rains associated with the storm flooded basement along with hail breaking two windows.

Hail, Converse

When
July 17, 7:25 PM MST to 7:28 PM MST
Where
Converse County, 28.9 mi NNW of West Lance Creek
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.402, -105.000

Quarter size hail was observed a mile southeast of Dull Center.

Thunderstorm Wind, Converse

When
July 17, 7:42 PM MST
Where
Converse County, 5.48 mi WSW of Douglas
Measured
57 kt (66 mph) measured gust
Reported by
Public
Coordinates
42.730, -105.480

Thunderstorm Wind, Converse

When
July 17, 7:47 PM MST
Where
Converse County, (Dgw)converse County Airport
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
42.800, -105.390

The wind sensor at the Converse County Airport measured a peak gust of 58 mph.

Hail, Converse

When
July 17, 8:10 PM MST to 8:12 PM MST
Where
Converse County, 10 mi NE of Bill
Measured
1 in hail
Reported by
Public
Coordinates
43.332, -105.129

Quarter size hail was observed northeast of Bill.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2018Every state in 2018This day in weather historyWarnings in Wyoming, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 783101, 783102, 783103, 786003, 783104, 786660, 783105, 783106.